Maryland, 2020

Damaging Winds in Maryland, August 29, 2020

August 29, 2020 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 8:57 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 28, 8:57 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
957 PM EDT Fri Aug 28 2020

.SYNOPSIS...
High pressure remains centered off the southeast coast today.
The remnants of Tropical cyclone Laura move across the area
Saturday. High pressure builds in from the north on Sunday,
bringing drier and cooler weather to the area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM Friday...

Afternoon surface analysis shows TD Laura moving eastward near
the Mississippi River north of Memphis with high pressure off
the SE CONUS. A weak trough extends southward across New
England into the northern Mid Atlantic states. Skies are clear
to partly cloudy as mid and high level clouds stream into the
region from the west and northwest. Temperatures this afternoon
are mostly in the low 90s but are in the mid 90s across NE NC.

Expecting most areas to remain dry this afternoon but PoPs increase
across the north and west late afternoon/early evening. SPC has
included the MD eastern shore in a slight risk for severe weather
with a marginal risk extending southward to just north of the VA/NC
border. Strong surface heating and low level moisture resulting in
2000-2500 J/kg of MLCAPE this afternoon with 25-40 knots of
effective shear (highest N) across the region. Lack of focused
lifting mechanism has been the limiting factor in storm development
so far this afternoon. Hi-res guidance does show a cluster of strong
storms moving ESE into the MD eastern shore late this afternoon with
further isolated storms possible across the Piedmont this evening.
Main threats with storms this afternoon will be strong straight line
winds and perhaps some large hail in the strongest cores given the
greater than normal deep layer shear for late August. Expect some
chance of showers to linger across the northwest tonight. Overnight
lows in the mid to upper 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 345 PM Friday...

Clouds and some lingering showers will be present after sunrise on
Saturday as the remnants of Laura continue eastward toward the
region. Trend in model guidance today has been to slightly speed up
the progression of the low/trough through the area Saturday. Main
impacts are expected to begin across the western counties as early
as 12-15z. The low is not expected to be particularly strong but
sufficient flow aloft will allow any storms to become strong to
severe from mid/late morning through the early evening. Clouds will
tend to hamper surface destabilization but very moist low levels
will serve to compensate for lack of surface heating. SPC has placed
almost the entire area in a slight risk for severe storms on
Saturday. The main threats will be strong to severe straight line
winds as well as a few tornadoes. Low level shear is not expected to
be overly impressive but CAMs continue to indicate some degree of
backing in low level wind fields ahead of the surface wave axis.
Showers and storms will translate eastward into the afternoon and
evening with decreasing PoPs across the west by late afternoon. This
system will be moving quite quickly which should help to limit the
heavy rainfall threat. WPC has the western half of the area in a
marginal risk for excessive rainfall. Storm total QPF should range
from 0.5-1.5 inches with localized areas of 2-3 inches possible.
Highs on Saturday will greatly depend on the degree of cloud cover
but should top out in the mid 80s to upper 80s (far SE).

Surface cold front follows in the wake of Laura's remnants on
Saturday evening, bringing a nice change with cooler temperatures
and dewpoints. Overnight lows in the mid 60s to low 70s. Dry and
pleasant on Sunday with highs mostly in the mid 80s. Cool and
comfortable on Sunday night with lows generally in the low to mid
60s. The surface flow slowly starts to become more easterly by early
Mon AM. Clouds are expected to increase Monday night as a weak
impulse in quasi-zonal flow aloft approaches from the west. Any
shower chances likely remain just to the W of the area through
sunrise on Monday. Will show increasing PoPs from the west during
the day Monday. High temps range from the mid to upper 70s N to low
and mid 80s S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 345 PM Friday...

Unsettled weather will continue into Monday night/early Tuesday.
Easterly flow between high pressure to the north and weak low
pressure to the south will keep Atlantic moisture streaming into the
region. Overnight lows range from the mid 60s NW to low 70s SE. At
this time, it appears the highest coverage of showers overnight will
favor the northwestern CWA. Will keep PoPs aob 40% Monday night into
early Tuesday afternoon with somewhat greater coverage expected
Tuesday afternoon. With moist onshore flow and partly to mostly
cloudy skies, will limit afternoon high temps to around 80 degrees
NW, with mid and upper 80s for the remainder of the area. Chance for
isolated showers continues overnight with lows in the upper 60s and
low 70s.

Weak low pressure moves offshore on Wednesday but will maintain
chance PoPs for most of the area with greater surface heating acting
on copious low level moisture. Highs inch upward into the upper mid
80s to around 90 degrees. Similar conditions are expected Thursday
and Friday with highs in the upper 80s/low 90s and overnight lows in
the 70s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 800 PM EDT Friday...

Mainly VFR is expected for Friday night. SCT to BKN mid-level
clouds continue to stream into the area from the southwest ahead
of the remnants of TD Laura. Winds are out of the SW 5-10
knots. Have kept in VCTS at SBY through 04z Saturday. A few of
the storms could become strong to severe tonight with localized
reductions in flight category in/near the stronger cells.
Activity should decrease after midnight with SCT to BKN mid
level clouds.

BKN to OVC skies are expected Saturday morning through Saturday
afternoon. MVFR conditions are expected at RIC and possible at
ORF/PHF/SBY/ECG Saturday morning into Saturday afternoon as the
remnants of TD Laura tracks over the area. Flight conditions
will improve by Saturday evening. SW winds will increase during
the day on Saturday and peak during the afternoon. The highest
winds will be across Hampton Roads and northeast NC, SW 15-20 kt
with gusts up to 30 kt.

Outlook...A cold front crosses the area Sat night, giving way
to VFR/dry conditions Sun-Mon.

&&

.MARINE...
As of 345 PM Friday...

Latest analysis shows a frontal boundary to our north roughly from
the southern great lakes over to the northeast, and the remnants of
tropical cyclone Laura over western TN. Locally, winds are W/SW 5-10
kts. Waves in the bay around a foot and seas 2-3 ft.

The remnants of Laura will get absorbed into the upper level flow
and impact the region on Saturday. The SW winds will increase
beginning Saturday morning to 15-20 kts with gusts around 25 kts.
Convection is expected during the day into the early evening which
may result in briefly higher gusts over the waters. A cold front
moves through the area late Saturday night into early Sunday
morning. Winds behind the front will switch to the NW 15-20 kts.
Waves in the bay will build to 2-3 ft on Saturday into early Sunday,
and seas build to 3-5 ft. SCA issued for the bay starting at 12Z
Saturday and ran it through 12Z Sunday to account for the SW surge
ahead of the front and the NW surge behind the front. SCA for the
rivers and Currituck Sound from 15Z to 00Z. Coastal waters SCA will
start at 18Z and is mainly for the elevated seas, although winds may
also periodically reach criteria.

Conditions improve by late Sunday morning as the front pushes
further south of the area and high pressure builds into the area
from the north. Sub-SCA conditions are expected from mid day Sunday
through at least the early part of next week.

&&

.CLIMATE...
Through 8/27, the August monthly rain total at RIC remains
15.26". A pretty good chance for adding to this by the weekend
as the remnant low of TC Laura interacts with a cold front.

* This remains the 2nd wettest August on record (wettest August
  on record is 16.30" in 2004). The normal rainfall total for
  the entire month of August at RIC is 4.66".

* This is also the 4th wettest month on record for any month.
  (wettest is 18.87" July 1945).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Saturday for
     ANZ633-635>638.
     Small Craft Advisory from 8 AM Saturday to 8 AM EDT Sunday for
     ANZ630>632-634.
     Small Craft Advisory from 2 PM Saturday to 8 AM EDT Sunday for
     ANZ650-652-654.
     Small Craft Advisory from 2 PM Saturday to 5 AM EDT Sunday for
     ANZ656-658.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...ERI/RHR
LONG TERM...RHR
AVIATION...CP/RHR
MARINE...CMF
CLIMATE...
Hazardous weather outlook, Aug 28, 3:00 PM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
400 PM EDT Fri Aug 28 2020

VAZ048-060>062-064-067>069-075-076-082-083-509>519-521-292000-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Charles City-New Kent-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Western Essex-
400 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Peak heat indices of 100 to 104 degrees are expected today. In
addition, scattered thunderstorms are possible late this afternoon
through the first part of tonight. A few of the storms could produce
locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Tropical cyclone Laura are expected to impact the
region on Saturday. The potential exists for heavy rain and strong
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065-066-079>081-087>090-092-093-095>098-
523>525-292000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
400 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Peak heat indices of 102 to 107 degrees are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Tropical cyclone Laura are expected to impact the
region on Saturday. The potential exists for heavy rain, strong
gusty winds, and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-292000-
Maryland Beaches-Accomack-Northampton-
400 PM EDT Fri Aug 28 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible late this afternoon through the
first part of tonight. A few of the storms could produce locally
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

The remnants of Tropical cyclone Laura are expected to impact the
region on Saturday. The potential exists for heavy rain, strong
gusty winds, and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ077-078-084>086-520-522-292000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northumberland-
Lancaster-Gloucester-Middlesex-Mathews-Eastern King and Queen-
Eastern Essex-
400 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible late this afternoon through the
first part of tonight. A few of the storms could produce locally
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Tropical cyclone Laura are expected to impact the
region on Saturday. The potential exists for heavy rain, strong
gusty winds, and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 10:19 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1119 PM EDT Fri Aug 28 2020

MDZ021-290400-
Dorchester-
1119 PM EDT Fri Aug 28 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
DORCHESTER COUNTY...

At 1119 PM EDT, thunderstorms with heavy rain were located along a
line extending from 9 miles southwest of Oxford to near Hollywood.
Movement was northeast at 25 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Andrews, Hoopersville, Hudson, Lloyds, Taylors Island, Woolford,
Bucktown and Linkwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3870 7580 3831 7613 3832 7616 3825 7618
      3833 7620 3833 7617 3839 7623 3832 7626
      3848 7634 3848 7633 3853 7620 3856 7621
      3854 7628 3862 7628 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594
TIME...MOT...LOC 0319Z 243DEG 20KT 3861 7632 3838 7662

05
Special weather statement, Aug 28, 10:31 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1131 PM EDT Fri Aug 28 2020

VAZ075-076-521-290400-
Richmond-Westmoreland-Western Essex-
1131 PM EDT Fri Aug 28 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
RICHMOND...WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 1131 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Wicomico River to near Montross to Loretto.
Movement was east at 30 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Montross, Loretto, Leedstown, Newland, Coles Point, Hague, Lerty,
Currioman Landing, Hustle, Mount Holly, Singerly, Peeds, Foneswood,
Chance, Stratford Hall, Potomac Mills, Erica, Westmoreland State and
Templeman.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3816 7684 3817 7676 3815 7661 3811 7660
      3807 7653 3804 7691 3807 7693 3803 7692
      3802 7713 3804 7713 3821 7695
TIME...MOT...LOC 0331Z 254DEG 31KT 3829 7681 3816 7689 3806 7704

05
Special weather statement, Aug 28, 11:09 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1209 AM EDT Sat Aug 29 2020

MDZ021-290500-
Dorchester-
1209 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT DORCHESTER
COUNTY...

At 1208 AM EDT, thunderstorms with heavy rain were located along a
line extending from Windyhill to 9 miles south of Cambridge to Saint
Marys River. Movement was northeast at 30 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Federalsburg, Sharptown, Secretary, Vienna,
University Of Maryland Center For Environmental Studies, East New
Market, Galestown, Church Creek, Brookview, Eldorado, Andrews,
Wingate, Lloyds, Taylors Island, Woolford, Elliott, Bucktown and
Linkwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3869 7576 3856 7570 3839 7584 3828 7598
      3831 7602 3837 7600 3837 7601 3823 7604
      3830 7611 3829 7618 3823 7613 3823 7615
      3847 7631 3851 7621 3856 7621 3854 7628
      3861 7623 3857 7603 3870 7590
TIME...MOT...LOC 0408Z 246DEG 28KT 3871 7597 3842 7606 3815 7646

05
Special weather statement, Aug 28, 11:17 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1217 AM EDT Sat Aug 29 2020

VAZ048-062-509-510-290500-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
1217 AM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT LOUISA...NORTHWESTERN GOOCHLAND
AND CENTRAL FLUVANNA COUNTIES...

At 1217 AM EDT, a strong thunderstorm was located over Troy, or near
Palmyra, moving northeast at 35 mph.

Wind gusts around 40 mph, frequent lightning, and heavy rainfall are
possible with this storm.

Locations impacted include...
Louisa, Mineral, Palmyra, Lake Monticello, Ferncliff, Boswells
Tavern, Kents Store, Troy, Gordonsville, Louisa Airport, Green
Springs, Waldrop, Tabscott, Trevilians, Wares Crossroads, Wilmington,
Cunningham, Nahor, Pendleton and Zion Crossroads.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3806 7826 3813 7821 3814 7812 3815 7811
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7770 3778 7820 3790 7840
TIME...MOT...LOC 0417Z 233DEG 29KT 3792 7823

EI
Special weather statement, Aug 28, 11:40 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1240 AM EDT Sat Aug 29 2020

MDZ021>024-290530-
Dorchester-Wicomico-Somerset-Inland Worcester-
1240 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET...
WICOMICO...SOUTHWESTERN WORCESTER AND EASTERN DORCHESTER COUNTIES...

At 1239 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Smithville to Hebron to near Tylerton.
Movement was east at 35 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Princess Anne, Hurlock,
University Of Maryland Eastern Shore, Salisbury University, Delmar,
Snow Hill, Hebron, Sharptown, Vienna, Westover, Parsonsburg, Marion
Station, West Pocomoke, Pittsville, Willards, Mardela Springs and
Galestown.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3865 7572 3846 7569 3845 7534 3801 7543
      3798 7590 3796 7603 3799 7588 3807 7578
      3808 7578 3806 7587 3814 7579 3815 7593
      3811 7594 3809 7606 3822 7582 3824 7596
      3840 7584 3870 7586 3870 7583
TIME...MOT...LOC 0439Z 268DEG 33KT 3874 7572 3839 7568 3800 7598

05
Special weather statement, Aug 28, 11:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1253 AM EDT Sat Aug 29 2020

VAZ064-075>077-521-522-290545-
Richmond-Northumberland-Westmoreland-Western Essex-Eastern
Essex-Caroline-
1253 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...RICHMOND...NORTHEASTERN CAROLINE...WESTMORELAND AND
ESSEX COUNTIES...

At 1253 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Fort A.p. Hill to Montross to Callao.
Movement was east at 35 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Colonial Beach, Tappahannock, Warsaw, Bowling Green, Montross,
Champlain, Robley, Callao, Port Royal, Kinsale, Loretto,
Heathsville, Leedstown, Farnham, Haynesville, Fort A.P. Hill,
Newland, Coles Point, Dunnsville and Hague.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3802 7651 3795 7635 3795 7636 3778 7666
      3798 7710 3808 7742 3825 7733 3822 7729
      3825 7727 3825 7724 3819 7725 3820 7722
      3817 7718 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 0453Z 250DEG 33KT 3818 7730 3810 7685 3795 7656

05

The radar

The Dover AFB radar (KDOX), 75 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
August 29, 12:50 AM EST
Where
Worcester County, 0.69 mi S of Spence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.160, -75.320

Trees were downed on Public Landing Road.

Thunderstorm Wind, Dorchester

When
August 29, 12:54 PM EST
Where
Dorchester County, 0.88 mi NE of Riggins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.430, -76.170

Five large trees were downed approximately 5 miles south of Church Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918816, 918817.